Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 132, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 12, 2003, 2:47 AM MDT for Logan County, Phillips County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2003, 2:47 AM MDT (08:47 UTC)
- Expired
- Jul 12, 2003, 3:30 AM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Logan County, CO, Phillips County, CO
The radar
The Goodland radar (KGLD), 160 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 8.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 672 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 2882 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
966 WUUS55 KBOU 120847 SVRBOU COC075-095-120930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 247 AM MDT SAT JUL 12 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO SOUTHWESTERN PHILLIPS COUNTY IN NORTHEAST COLORADO * UNTIL 330 AM MDT * AT 247 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF ST PETERSBURG...OR ABOUT 22 MILES WEST OF HOLYOKE...MOVING SOUTHEAST AT 25 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...HIGHLAND CENTER AND ST PETERSBURG. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4063 10293 4045 10293 4045 10245 4063 10249 $$ RPK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:25 AM MDT, 22 minutes earlier.
Area forecast discussion, Jul 12, 2:25 AM MDT, 22 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 225 AM MDT SAT JUL 12 2003 SHORT TERM DISCUSSION: SCATTERED CONVECTION CONTINUES OVER NERN PLAINS EARLY THIS MORNING AS POSSIBLY NOCTURNAL COOLING ALOFT KEEPS ACTIVITY GOING. ALSO APPEARS ACTIVITY IS ALIGNING ITSELF ON WRN EDGE OF WK 250 MB POTENTIAL VORTICITY AXIS. WOULD IMAGINE THIS CONVECTION WL GRADUALLY END BEFORE SUNRISE. APPEARS TODAY SHOULD BE SIMILAR TO YESTERDAY WITH REGARD TO HI TEMPS AS GRIDDED DATA SHOWS LITTLE CHG TO LOW LVL TEMP FIELDS. AS FAR AS CHANCES FOR AFTN TSTMS AIRMASS OVR NERN CO WL BE QUITE UNSTABLE WITH SFC BASED CAPES AOA 2000 J/KG HOWEVER WRM LAYER NR 700 MB MAY PUT A LID ON CONVECTION. SOUNDINGS SHOW TEMPS WL HAVE TO WRM INTO THE MID 90S TO BREAK CAP WHICH AT THIS POINT DOES NOT LOOK LIKELY. FOR TONIGHT IF ANY TSTMS DO DVLP THEY SHOULD END EARLY IN THE EVENING. HOWEVER NERN PLAINS WL STILL BE ON WRN EDGE OF 250 MB POTENTIAL VORTICITY AXIS AND IF ANY MINOR COOLING OCCURS IN THE MID LVLS COULD POSSIBLY SEE A REPEAT EPISODE OF WHAT IS OCCURRING EARLY THIS MORNING. KLEYLA LONG TERM DISCUSSION: THERE IS LITTLE CHANGE IN THE MODEL GRIDS FOR THE LATER PERIODS. THE UPPER RIDGE IS PROGGED TO STAY CENTERED OVER THE MIDDLE OF ARIZONA...WITH NORTHWESTERLY JET LEVEL FLOW OVER THE FORECAST AREA. AGAIN...NEUTRAL SYNOPTIC SCALE FORCING IS INDICATED OVER THE FORECAST AREA THROUGH MONDAY. THE LOW LEVEL FLOW ON SUNDAY STILL HAS A BIT OF AN EASTERLY COMPONENT TO IT. THIS KEEPS SOME LOW LEVEL MOISTURE OVER SOME OF THE EAST. GRIDS ARE SHOWING A DECENT THETA-E AXIS OVER THE EASTERN PLAINS FOR LATE DAY SUNDAY. ON MONDAY ...THIS AXIS PUSHES WELL EAST OF THE STATE. CROSS SECTIONS SHOW FAIR MIDDLE LEVEL MOISTURE ON SUNDAY AFTERNOON...THEN SIGNIFICANT DRYING ON MONDAY. CONSIDERING 00Z EARLIER THIS EVENING. LAST NIGHTS 00Z ETA FORECAST SOUNDINGS INDICATING NEARLY TWICE THE AMOUNT OF PRECIPITABLE WATER THAT THIS EVENINGS ACTUAL SOUNDING MEASURED. SO REALITY AND PERSISTENCE WILL BE THE MAIN FORECAST TOOL THIS PACKAGE. WILL KEEP THE 10 PERCENT POPS GOING FOR LATE DAY /EVENING ON SUNDAY FOR THE WHOLE FORECAST AREA...BUT WILL GO A BIT HIGHER OVER THE FAR NORTHEAST AND KEEP THINGS GOING LATE AS YOU HAVE RIGHT NOW. TEMPERATURE WISE...GRIDS SHOW READINGS ON SUNDAY TO WARM BACK UP TO WHAT TODAYS HIGHS WERE. MONDAY COOLS A BIT...MAYBE 1 C IS ALL. IN THE EXTENDED...MOST OF THE MEDIUM RANGE MODELS SHOW THE UPPER RIDGE STAYING PUT. THE EUROPEAN MIGRATE THE RIDGE CENTER RIGHT OVER US. ANY OF THOSE SOLUTIONS EQUATE TO NO MONSOON. WILL LEAVE THINGS ALONE. RJK .DEN...NONE.
Hazardous weather outlook, Jul 11, 3:45 PM MDT, 11 hours 2 minutes before
COZ030>051-121200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 345 PM MDT FRI JUL 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ONLY ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND PLAINS OF EASTERN COLORADO THIS EVENING AND CONTINUE TONIGHT. OVER MUCH OF EASTERN COLORADO THIS AFTERNOON...INSUFFICIENT HEATING HAS RESULTED IN THE ATMOSPHERE REMAINING TOO STABLE FOR THUNDERSTORM DEVELOPMENT. THERE IS A WEAK UPPER LEVEL SYSTEM ACROSS CENTRAL WYOMING WHICH MAY ALLOW FOR ISOLATED THUNDERSTORM DEVELOPMENT LATER THIS EVENING. THE EXCEPTION TO THE ABOVE IS ACROSS THE PALMER DIVIDE AND ESPECIALLY LINCOLN COUNTY WHERE AMPLE HEATING HAS ALREADY OCCURRED. ISOLATED THUNDERSTORMS HAVE DEVELOPED THERE AND THE THREAT OF STORMS IS A LITTLE HIGHER OVER THE SOUTHERN PORTIONS OF ELBERT AND LINCOLN COUNTIES. THE HIGHEST THREAT OF SEVERE WEATHER WILL BE ON THE EDGE OF THE BETTER MOISTURE FROM EASTERN WELD COUNTY SOUTHEAST TOWARD FORT MORGAN...AKRON...AND LIMON. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT TORNADOES ARE ALSO POSSIBLE. STORMS THAT DO DEVELOP WILL GENERALLY BE AFTER 7 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLIGHT CHANCE OF THUNDERSTORMS CAN BE EXPECTED ON SATURDAY...SOME POSSIBLY SEVERE. SATURDAY MAY BRING ANOTHER RISK OF SEVERE WEATHER ACROSS THE NORTHEAST PLAINS OF COLORADO...ALTHOUGH THE STORM COVERAGE WILL BE LOWER. SUNDAY THROUGH TUESDAY...THE AIRMASS WILL BE DRYING SO NO THUNDERSTORM ACTIVITY IS ANTICIPATED BY MONDAY. ENOUGH MOISTURE WILL BE BACK IN THE AREA ON WEDNESDAY AND THURSDAY FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 7 PM OVER THE EASTERN PLAINS. GIMMESTAD/COOPER/SWE
In the hours before
Special weather statement, Jul 11, 8:50 PM MDT, 5 hours 57 minutes before
COZ042>051-120300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 850 PM MDT FRI JUL 11 2003 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR MUCH OF NORTHEASTERN COLORADO... ISOLATED THUNDERSTORM COVERAGE HAS DIMINISHED ACROSS ALL OF NORTHEAST COLORADO. WITH THE EXCEPTION OF A FEW SHOWERS ACROSS LINCOLN COUNTY...NO SEVERE WEATHER IS EXPECTED FOR THE REST OF THE NIGHT. SWE
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:20 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 40 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.